Tom, a 25-year-old man, developed generalized hives and swelling of the lips one hour after taking penicillin, and Mary, a 35-year-old woman, developed a diffuse, itchy skin rash on her trunk and extremities one week after taking Naprosyn.

Allergic drug responses, triggered by an immune reaction, account for 5-10% of observed Allergic Drug Reactions (ADRs).  Most ADRs are not due to a true drug allergy.  For example, approximately 10% of all U.S. patients report having had an allergic reaction to penicillin-class antibiotics; however, many patients who report penicillin allergies do not actually have allergic reactions.  After careful evaluation, less than 1% of the population is truly allergic to penicillin.  Nonsteroidal anti-inflammatory drugs have been reported as the second most common cause of drug-induced hypersensitivity.

Drug hypersensitivity is an unpredictable adverse reaction, usually dose independent that occurs in susceptible patients.  Typically, a person won’t have an allergic reaction to a drug the first time it is taken.  Instead, the immune system becomes sensitized, or primed to react, upon the next encounter with that drug.  This sensitized state begins after the first or first several times a person takes the allergy-causing drug.  Sometimes an initial dose is all it takes to sensitize the immune system, or there may be an uneventful 1-2 weeks course of a drug, followed by the development of ADRs upon taking the drug again a year later.  Also, if a patient is sensitized to one drug there may be drug reaction to a related drug, even upon the first dose.

After being sensitized, your immune system can develop drug specific Immunoglobulin E (IgE) (immediate reaction) or specific T cell (delayed reaction) responses.  IgE binds to mast cells and triggers the release of histamine and other inflammatory chemicals, causing immediate allergic reactions such as scattered hives, swelling, and even anaphylaxis (dizziness, low blood pressure, wheezing or dyspnea).  Most allergic reactions begin to ease a few hours after the allergen is removed and should be nearly completely gone after 1-2 days.  T cell-mediated delayed reactions occur from several hours to more than 24 hours later.   These delayed reactions can be related to use of NSAIDs or antibiotics, especially sulfa drugs.  In general, skin rashes associated with delayed reactions are different from hives and take longer to resolve.  Severe drug hypersensitivity can even by accompanied by internal organ involvement.

To avert serious ADRs, it is crucial to avoid drugs to which a true allergy exists.  However, some patients with ADRs are mislabeled as being “allergic” to specific medications, particularly antibiotics.  As a result, these patients are frequently treated with alternate medications that may be less effective, more expensive, or even toxic.

FOLLOW ON FACEBOOK